닫기

Ex) Article Title, Author, Keywords

Case Report

Split Viewer

J Cosmet Med 2021; 5(2): 94-98

Published online December 31, 2021

https://doi.org/10.25056/JCM.2021.5.2.94

Antiresorptive medication induced osteonecrosis of the maxilla with facial disfigurement: a case report

Ibrahim AlQuniabut, MD1 , Hye Jeen Kim, MD2 , Seong Yong Moon, MD, PhD3 , Ji Yun Choi, MD, PhD2

1Department of Surgery, Unaizah College of Medicine and Medical Sciences, Qassim University, Buraydah, Kingdom of Saudi Arabia
2Department of Otolaryngology-Head and Neck Surgery, Chosun University College of Medicine, Gwangju, Rep. of Korea
3Department of Oral and Maxillofacial Surgery, School of Dentistry, Chosun University, Gwangju, Rep. of Korea

Correspondence to :
Ji Yun Choi
E-mail: happyent@naver.com

Received: October 14, 2021; Revised: November 4, 2021; Accepted: November 8, 2021

© Korean Society of Korean Cosmetic Surgery

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

A 77-year-old male presented to our clinic with right cheek swelling, pain, and discharge for 1 month. Oral cavity examination revealed a draining fistula in the hard palate and a tender mass over the right cheek. An enhanced computed tomography scan of the paranasal sinuses showed an enhancing mass with maxillary bone destruction. Fine needle aspiration revealed the presence of pus cells and mucoid material with negative malignant cells. Debridement of loose necrotic tissue resulted in bone necrosis. Therefore, we diagnosed the patient with osteomyelitis induced by antiresorptive medications. A multicourse antibiotic regimen based on culture and sensitivity was initiated, and the patient showed a clinical and radiological response to healing. The patient later developed facial disfiguration due to soft tissue and bone defects with dysfunction of oral competence.

Keywords: bisphosphonate, denosumab, facial deformity, maxilla, osteonecrosis

Fig. 1.Oral cavity examination revealed a hard palate draining fistula with purulent discharge (A), during treatment with multicourse antibiotic regimen and micro-debridement of necrotic bone (B), and complete healing of palate fistula after completing the treatment plan (C).
  1. Arunkumar JS, Naik AS, Prasad KC, Santhosh SG. Role of nasal endoscopy in chronic osteomyelitis of maxilla and zygoma: a case report. Case Rep Med 2011;2011:802964.
    Pubmed KoreaMed CrossRef
  2. Habib A, Sivaji N, Ashraf T. Maxillary osteomyelitis: a rare entity. Case Rep Otolaryngol 2016;2016:9723806.
    Pubmed KoreaMed CrossRef
  3. Kyrgidis A, Tzellos TG, Toulis K, Antoniades K. The facial skeleton in patients with osteoporosis: a field for disease signs and treatment complications. J Osteoporos 2011;2011:147689.
    Pubmed KoreaMed CrossRef
  4. da Silva Santos PS, Oliveira MA, Felix VB. Bisphosphonateinduced maxillofacial osteonecrosis in osteoporotic individuals. Rev Bras Ortop 2015;46:495-9.
    CrossRef
  5. Santos M, Silveira K, Souza N, Costa D, Inaoka S. Extensive osteonecrosis of the maxilla caused by bisphosphonates: report of a rare case. J Clin Exp Dent 2019;11:e203-7.
    Pubmed KoreaMed CrossRef
  6. Guimar?es EP, Pedreira FR, Jham BC, de Carli ML, Pereira AA, Hanemann JA. Clinical management of suppurative osteomyelitis, bisphosphonate-related osteonecrosis, and osteoradionecrosis: report of three cases and review of the literature. Case Rep Dent 2013;2013:402096.
    Pubmed KoreaMed CrossRef
  7. Smith J, Birkeland AC, McHugh JB, Spector ME. Maxilla osteonecrosis: a differential diagnosis in patients with metastatic cancer on bisphosphonates. J Case Rep Med 2016;5:235969.
    Pubmed KoreaMed CrossRef
  8. Kolur T, Nair SC, Kumar B. Osteonecrosis of maxilla secondary to bisphosphonate therapy: a case report. J Maxillofac Oral Surg 2015;14(Suppl 1):52-6.
    Pubmed KoreaMed CrossRef
  9. Wimalawansa SJ. Bisphosphonate-associated osteomyelitis of the jaw: guidelines for practicing clinicians. Endocr Pract 2008;14:1150-68.
    Pubmed CrossRef
  10. Mosaferi H, Fazlyab M, Sharifi S, Rahimian S. Bisphosphonate- induced osteonecrosis of the maxilla resembling a persistent endodontic lesion. Iran Endod J 2016;11:67-70.

Article

Case Report

J Cosmet Med 2021; 5(2): 94-98

Published online December 31, 2021 https://doi.org/10.25056/JCM.2021.5.2.94

Copyright © Korean Society of Korean Cosmetic Surgery.

Antiresorptive medication induced osteonecrosis of the maxilla with facial disfigurement: a case report

Ibrahim AlQuniabut, MD1 , Hye Jeen Kim, MD2 , Seong Yong Moon, MD, PhD3 , Ji Yun Choi, MD, PhD2

1Department of Surgery, Unaizah College of Medicine and Medical Sciences, Qassim University, Buraydah, Kingdom of Saudi Arabia
2Department of Otolaryngology-Head and Neck Surgery, Chosun University College of Medicine, Gwangju, Rep. of Korea
3Department of Oral and Maxillofacial Surgery, School of Dentistry, Chosun University, Gwangju, Rep. of Korea

Correspondence to:Ji Yun Choi
E-mail: happyent@naver.com

Received: October 14, 2021; Revised: November 4, 2021; Accepted: November 8, 2021

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 77-year-old male presented to our clinic with right cheek swelling, pain, and discharge for 1 month. Oral cavity examination revealed a draining fistula in the hard palate and a tender mass over the right cheek. An enhanced computed tomography scan of the paranasal sinuses showed an enhancing mass with maxillary bone destruction. Fine needle aspiration revealed the presence of pus cells and mucoid material with negative malignant cells. Debridement of loose necrotic tissue resulted in bone necrosis. Therefore, we diagnosed the patient with osteomyelitis induced by antiresorptive medications. A multicourse antibiotic regimen based on culture and sensitivity was initiated, and the patient showed a clinical and radiological response to healing. The patient later developed facial disfiguration due to soft tissue and bone defects with dysfunction of oral competence.

Keywords: bisphosphonate, denosumab, facial deformity, maxilla, osteonecrosis

Fig 1.

Figure 1.Oral cavity examination revealed a hard palate draining fistula with purulent discharge (A), during treatment with multicourse antibiotic regimen and micro-debridement of necrotic bone (B), and complete healing of palate fistula after completing the treatment plan (C).
Journal of Cosmetic Medicine 2021; 5: 94-98https://doi.org/10.25056/JCM.2021.5.2.94

References

  1. Arunkumar JS, Naik AS, Prasad KC, Santhosh SG. Role of nasal endoscopy in chronic osteomyelitis of maxilla and zygoma: a case report. Case Rep Med 2011;2011:802964.
    Pubmed KoreaMed CrossRef
  2. Habib A, Sivaji N, Ashraf T. Maxillary osteomyelitis: a rare entity. Case Rep Otolaryngol 2016;2016:9723806.
    Pubmed KoreaMed CrossRef
  3. Kyrgidis A, Tzellos TG, Toulis K, Antoniades K. The facial skeleton in patients with osteoporosis: a field for disease signs and treatment complications. J Osteoporos 2011;2011:147689.
    Pubmed KoreaMed CrossRef
  4. da Silva Santos PS, Oliveira MA, Felix VB. Bisphosphonateinduced maxillofacial osteonecrosis in osteoporotic individuals. Rev Bras Ortop 2015;46:495-9.
    CrossRef
  5. Santos M, Silveira K, Souza N, Costa D, Inaoka S. Extensive osteonecrosis of the maxilla caused by bisphosphonates: report of a rare case. J Clin Exp Dent 2019;11:e203-7.
    Pubmed KoreaMed CrossRef
  6. Guimar?es EP, Pedreira FR, Jham BC, de Carli ML, Pereira AA, Hanemann JA. Clinical management of suppurative osteomyelitis, bisphosphonate-related osteonecrosis, and osteoradionecrosis: report of three cases and review of the literature. Case Rep Dent 2013;2013:402096.
    Pubmed KoreaMed CrossRef
  7. Smith J, Birkeland AC, McHugh JB, Spector ME. Maxilla osteonecrosis: a differential diagnosis in patients with metastatic cancer on bisphosphonates. J Case Rep Med 2016;5:235969.
    Pubmed KoreaMed CrossRef
  8. Kolur T, Nair SC, Kumar B. Osteonecrosis of maxilla secondary to bisphosphonate therapy: a case report. J Maxillofac Oral Surg 2015;14(Suppl 1):52-6.
    Pubmed KoreaMed CrossRef
  9. Wimalawansa SJ. Bisphosphonate-associated osteomyelitis of the jaw: guidelines for practicing clinicians. Endocr Pract 2008;14:1150-68.
    Pubmed CrossRef
  10. Mosaferi H, Fazlyab M, Sharifi S, Rahimian S. Bisphosphonate- induced osteonecrosis of the maxilla resembling a persistent endodontic lesion. Iran Endod J 2016;11:67-70.

Stats or Metrics

Share this article on :

  • line
  • mail

Most KeyWord ?

What is Most Keyword?

  • It is most registrated keyword in articles at this journal during for 2 years.

Journal of Cosmetic Medicine

eISSN 2586-0585
pISSN 2508-8831
qr-code Download